Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 174, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2017, 6:02 PM CDT for Doniphan County, Kansas; Holt County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 6:02 PM CDT (23:02 UTC)
- Expired
- Aug 10, 2017, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Doniphan County, KS, Holt County, MO
The radar
The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776
WUUS53 KEAX 102302
SVREAX
KSC043-MOC087-102330-
/O.NEW.KEAX.SV.W.0174.170810T2302Z-170810T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT THU AUG 10 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Doniphan County in northeastern Kansas...
Southeastern Holt County in northwestern Missouri...
* Until 630 PM CDT
* At 602 PM CDT, a severe thunderstorm was located near White Cloud,
or 10 miles northwest of Highland, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Iowa Point and Fanning.
This includes Interstate 29 between mile markers 68 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2302Z 299DEG 13KT 4000 9536
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
780
WWUS53 KEAX 102318
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT THU AUG 10 2017
KSC043-MOC087-102330-
/O.CON.KEAX.SV.W.0174.000000T0000Z-170810T2330Z/
Doniphan KS-Holt MO-
618 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN DONIPHAN AND SOUTHEASTERN HOLT COUNTIES...
At 617 PM CDT, a severe thunderstorm was located over White Cloud, or
9 miles south of Mound City, moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Highland, Oregon, Forest City, White Cloud, Iowa Point and Fanning.
This includes Interstate 29 between mile markers 68 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2317Z 282DEG 14KT 4001 9527
HAIL...0.88IN
WIND...60MPH
$$
CDB497
WWUS53 KEAX 102324
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
624 PM CDT THU AUG 10 2017
KSC043-MOC087-102333-
/O.EXP.KEAX.SV.W.0174.000000T0000Z-170810T2330Z/
Doniphan KS-Holt MO-
624 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4004 9534 3999 9500 3977 9519 3989 9534
4000 9534 4000 9531 4003 9535
TIME...MOT...LOC 2323Z 299DEG 13KT 4000 9526
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:11 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 10, 3:11 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 311 PM CDT Thu Aug 10 2017 .Discussion... Issued at 310 PM CDT THU AUG 10 2017 A cold front is moving into far northwestern MO early this afternoon and will continue to move southward through the evening and overnight hours. This front may become a focus for showers and storms late this afternoon into the overnight hours. But there are a few items that are contributing a good amount of uncertainty. First, the convection over western KS is spreading cirrus eastward and will likely envelope the forecast area this afternoon and this evening. In parts of eastern KS, where the cirrus has move into already, a noticeable decrease in the diurnal CU has occurred before the cirrus becomes too thick to see through. This adds some uncertainty to just how much instability will be available for any convection in our area. Second, there is very weak surface and low level flow ahead of the front. Thus, convergence along the front is weak and this leads to uncertainty regarding the initiation and coverage of possible storms. With all that said, scattered convection should develop along the front late this afternoon in northern MO. Models suggest there may be as much as 2000 to 3000 J/kg of CAPE in the area with 30 to 40 kts of 0-6km shear. Forecast soundings show a CAPE profile that's not quite as robust with perhaps up to 2000 J/kg and weaker shear confined to mainly the 3-6km layer. Forecast soundings also show a shallow inverted V due to mixing to only about 3500 to 4000 feet. All this suggest that the storms that do develop may be marginally strong across northern MO and mainly a strong wind/downburst threat. Small hail will be possible with initial updrafts but the overall threat should become strong winds as the front pushes everything southward through the night. The front should push south of the forecast area by tomorrow morning with any lingering precipitation confined to our far southern zones through the middle of the day Friday. With drier air moving in behind the front it should be relatively comfortable day with highs in the low to mid 80s and middle 60 degree dewpoints. Relatively pleasant conditions will persist into Saturday with similar temperatures and cooler dewpoints. For Sunday, there may be more widespread showers and storms across parts of KS with some of this activity spreading east into our forecast area. At the very least, thicker cloud cover looks likely which will help keep temperatures well below normal. For now it looks like highs may only be in the 70s across the area. The cooler pattern looks to persist at least through the middle of the week with highs 5 to 10 degrees below normal. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1228 PM CDT THU AUG 10 2017 Initial afternoon CU development is in the MVFR range but should lift to low VFR around 3000 to 3500 feet later this afternoon. A cold front moving into the area this evening will lead to showers and few storms. At the moment, it does not look like solid line of storms will move through the area. So have just mentioned VCTS at this point as the coverage doesn't justify blocking multiple hours with a TSRA group. But timing for this activity will be from 01Z through 06Z as the front pushes through from the north. VFR conditions are expected in the wake of the front with winds turning to the north. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...CDB
Hazardous weather outlook, Aug 10, 5:28 AM CDT, 12 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 528 AM CDT Thu Aug 10 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 528 AM CDT Thu Aug 10 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning across the area, with another round of thunderstorms this afternoon and evening. A few strong storms will be possible will be possible this afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Off and on storm chances will resume by the late week and into the weekend. No severe weather or flash flooding is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 10, 5:39 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CDT THU AUG 10 2017
KSZ102-102330-
Doniphan KS-
539 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN COUNTY UNTIL 630 PM
CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denton, or near Highland, moving southeast at 5 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wathena, Highland, Troy, Denton, Doniphan, Severance, Leona, Fanning
and Bendena.
LAT...LON 3981 9534 3989 9529 3989 9514 3986 9509
3987 9503 3985 9494 3978 9494 3973 9497
3969 9497 3967 9502 3962 9506 3962 9510
3965 9512 3965 9534
TIME...MOT...LOC 2238Z 312DEG 6KT 3979 9529
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:39 PM CDT | Special Weather Statement | EAX | Doniphan | 51 min |
| Aug 10, 6:59 PM CDT | Special Weather Statement | EAX | Andrew | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.